Ask an expert
Question

10 Nov 2006

Sleeping Tablets & OCD
Hi Doctor,

I have been suffering from OCD for a very long time (good couple of years) although I've only been diagnosed with it in 2004 after visiting the local shrink. She put me on Zoloft for a few months and I thought I was making a recovery, but was wrong. Also, during all these years, I was taking over the counter sleeping tablets like Betasleep and Somnil because of leading a very stressfull (workaholic) and lonely life (no time for socialising because of OCD). Recently, I made up my mind to stop taking these tablets and noticed a major difference in this anxiety (not cured, but major difference)? This brings me to my question; is it possible that taking these sleeping tablets could have resulted or worsened my OCD?

Many thanks.
Answer 2,654 views
Expert
CyberShrink
cybershrink

01 Jan 0001

OCd responds well to treatment, with CBT counselling and drugs like Zoloft can also help a good deal, but not when taken for just a few months. YOur observation is very interesting --- these "sleeping tablets" could indeed have worsened your condition in several ways --- congratulations on having the good sense and strength to come off them. One way in which this can happen is that where they are short-acting sedatives, when there is a gap between doses, you might get some withdrawal effects which could make you more agitated.
Consider CBT counselling to omplete the ask of freeing yourself from the OCD
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.